Florida, 2017

Heavy Rain in Florida, August 6 to 7, 2017

August 6 to 7, 2017 · NWS JAX · 2 events in 1 county or zone

Stacked high pressure was over the region with a moist airmass and unstable diurnal conditions. Heavy rainfall occurred in slow moving cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Stacked high pressure was over the region with a moist airmass and unstable diurnal conditions. Heavy rainfall occurred in slow moving cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 6, 7:32 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 6, 7:32 PM EST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
832 PM EDT Sun Aug 6 2017

.UPDATE...Evening convection persists as outflows merge with the
remains of the east coast seabreeze front...producing storms with
heavy downpours...gusty winds...and frequent lightning strikes.
Storms may linger till midnight over eastern zones of se Ga where
most unstable air exists. Humid conditions tonight will result in
low temperatures only falling into the mid to upper 70s.

&&

.AVIATION...Evening thunderstorms may affect SSI...JAX...and VQQ
til around 03z and have VCTS in forecast. Otherwise VFR conditions
tonight and Monday morning.

&&

.MARINE...S to SW winds 10 to 15 knots tonight with seas 2-3 feet
near shore...and up to 5 feet offshore.

Rip Currents: Low to moderate risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  93  75  91 /  20  50  30  70
SSI  78  88  78  87 /  30  20  20  50
JAX  75  93  76  90 /  30  30  20  60
SGJ  76  90  77  88 /  10  20  10  40
GNV  74  94  74  91 /  20  30  30  50
OCF  75  93  75  91 /  10  40  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Zibura/Elsenheimer/Shuler
Hazardous weather outlook, Aug 6, 2:28 AM EST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
328 AM EDT Sun Aug 6 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-070830-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
328 AM EDT Sun Aug 6 2017

...MODERATE RISK OF RIP CURRENTS AT NORTHEAST FLORIDA BEACHES...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected to develop during the
mid to late afternoon mainly from near the I-10 corridor
north into southeast Georgia. A few storms may become strong
and produce strong and gusty winds in addition to frequent
lightning and locally heavy rain.

There is a Moderate Risk of rip currents at the northeast
Florida beaches due to a lingering long period swell.

A River Flood warning is in effect for the St. Marys River at
Macclenny where minor flooding will occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Scattered mainly afternoon and evening thunderstorms are expected
each day. A few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, Aug 6, 5:15 PM EST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
615 PM EDT SUN AUG 6 2017

FLZ024-025-062245-
Inland Duval FL-Inland Nassau FL-
615 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU AND CENTRAL
DUVAL COUNTIES UNTIL 645 PM EDT...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bryceville, or 9 miles south of Callahan, moving north at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Callahan, Jacksonville International Arpt, Cisco Gardens, Nassau
Village-Ratliff, Ratliff, Bryceville and Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3043 8168 3032 8172 3033 8199 3042 8203
      3045 8203 3046 8202 3046 8203 3047 8202
      3056 8201 3059 8201 3056 8167
TIME...MOT...LOC 2215Z 171DEG 10KT 3042 8187

ELSENHEIMER
Special weather statement, Aug 6, 5:45 PM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
645 PM EDT SUN AUG 6 2017

FLZ022-023-030-062330-
Columbia FL-Baker FL-Union FL-
645 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTH
CENTRAL UNION AND CENTRAL COLUMBIA COUNTIES UNTIL 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sanderson to Watertown. Movement was
northwest at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake City, Five Points, Watertown, Winfield, Suwannee Valley, Olustee
and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3034 8268 3040 8265 3044 8266 3042 8222
      3014 8217 3014 8245 3013 8246 3011 8246
      3011 8265 3026 8280 3027 8279
TIME...MOT...LOC 2245Z 148DEG 15KT 3018 8229 3018 8261

ELSENHEIMER
Special weather statement, Aug 6, 5:59 PM EST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
659 PM EDT SUN AUG 6 2017

FLZ024-062345-
Inland Nassau FL-
659 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU COUNTY UNTIL
745 PM EDT...

At 659 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hilliard, moving northwest at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Hilliard and Kings Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3059 8194 3066 8205 3071 8204 3075 8204
      3076 8201 3079 8202 3077 8198 3083 8195
      3081 8191 3082 8189 3079 8187 3079 8179
      3076 8178 3076 8177 3078 8177 3066 8174
TIME...MOT...LOC 2259Z 148DEG 10KT 3068 8190

ELSENHEIMER
Special weather statement, Aug 6, 6:18 PM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
718 PM EDT SUN AUG 6 2017

FLZ023-024-GAZ164-062345-
Baker FL-Inland Nassau FL-Charlton GA-
718 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...NORTHERN
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 745 PM EDT...

At 718 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Taylor to near Macclenny.
Movement was north at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Taylor, Macclenny, St. George and Bryceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3037 8194 3026 8205 3035 8242 3041 8246
      3052 8246 3058 8245 3057 8222 3052 8187
TIME...MOT...LOC 2318Z 180DEG 15KT 3039 8240 3030 8206

ELSENHEIMER
Special weather statement, Aug 6, 6:34 PM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
734 PM EDT SUN AUG 6 2017

GAZ164>166-070000-
Inland Camden GA-Charlton GA-Coastal Camden GA-
734 PM EDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMDEN AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 800 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or near Kingsland, moving north at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Kingsland, Woodbine and Colesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 8161 3078 8179 3079 8179 3080 8188
      3083 8190 3083 8191 3081 8191 3082 8193
      3083 8194 3083 8195 3086 8199 3100 8196
      3097 8158
TIME...MOT...LOC 2334Z 165DEG 17KT 3082 8176

ELSENHEIMER
Local storm report, Aug 6, 7:38 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
838 PM EDT SUN AUG 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     4 SE HILLIARD           30.66N 81.88W
08/06/2017                   NASSAU             FL   911 CALL CENTER

            CENTRAL DISPATCH REPORTED POWERLINES DOWN AT U.S. HIGHWAY
            1 AND PRATT SIDING ROAD.

&&

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Marion

When
August 6, 11:00 PM EST to August 7, 7:45 PM EST
Where
Marion County, 0.6 mi E of Belleview
Reported by
Trained Spotter
Coordinates
29.070, -82.040

A spotter measured 2.75 inches in a short period of time.

Heavy Rain, Marion

When
August 7, 6:05 PM EST to 6:50 PM EST
Where
Marion County, 0.69 mi N of Ocala
Reported by
Trained Spotter
Coordinates
29.190, -82.130

A spotter estimated 2-2.25 inches within 45 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708312, 708311.